Oklahoma, 2010

Flash Flood and Damaging Winds in Oklahoma, July 16, 2010

July 16, 2010 · NWS TSA · 9 events in 5 counties and zones

Thunderstorms developed along an outflow boundary lifting north through the area. Some of these storms produced damaging winds and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along an outflow boundary lifting north through the area. Some of these storms produced damaging winds and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 16, 5:17 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 16, 5:17 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT FRI JUL 16 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
MOSTLY VFR CONDITIONS ARE EXPECTED AT THE AREA
TAF SITES THROUGH THE VALID PERIOD. HOWEVER...
ISOLATED THUNDERSTORMS FOR THE NEXT SEVERAL
HOURS MAY AFFECT THE TAF SITES BRINGING BRIEF
PERIODS OF MVFR AND IFR CONDITIONS. FOG MAY
DEVELOP OVERNIGHT AT THE ARKANSAS TAF SITES
CREATING MVFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 558 PM CDT FRI JUL 16 2010/

..UPDATE...

DISCUSSION...
BASED ON CURRENT RADAR TRENDS...AND IF CURRENT CONVECTION
CONTINUES...LOOKING LIKE IT WILL ENTER INTO NORTHERN OSAGE AND
NORTHERN WASHINGTON COUNTIES FROM SOUTHEAST KANSAS...WILL RAISE
POPS ACROSS NORTHEAST AND FAR EASTERN OKLAHOMA AND ALSO WEST
CENTRAL ARKANSAS.

PREV DISCUSSION... /ISSUED 309 PM CDT FRI JUL 16 2010/

DISCUSSION...
SCATTERED SHOWERS/THUNDERSTORMS OVER FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS SHOULD BEGIN TO DISSIPATE WITH LOSS OF HEATING
THIS EVENING. HEAVY RAIN/GUSTY WINDS WILL BE LIKELY IN THE STRONGER
STORMS. MAIN CONCERN CONTINUES TO BE THE ONGOING HEAT THIS WEEKEND
INTO NEXT WEEK. EXTENDED THE EXCESSIVE HEAT WARNING FOR TULSA
COUNTY THROUGH SUNDAY GIVEN WARM OVERNIGHT LOW TEMPERATURES
EXPECTED IN THE METRO AREA. THE REMAINDER OF EASTERN OKLAHOMA AND
WEST CENTRAL ARKANSAS WILL ISSUE A HEAT ADVISORY. SLOW WARMING
TREND WILL CONTINUE FOR THE NEXT FEW DAYS AS HIGH TEMPS WARM A
DEGREE OR TWO EACH DAY. DEWPOINTS WILL ALSO SLOWLY DECREASE...BUT
SHOULD REMAIN HIGH ENOUGH TO CREATE DANGEROUS HEAT CONDITIONS
WITH HEAT INDICES AROUND 110 DEGREES EACH AFTERNOON. ADDITIONAL
AREAS MAY HAVE TO BE ADDED TO THE EXCESSIVE HEAT WARNING LATER AS
LOW TEMPERATURES BEGIN TO CREEP UP INTO THE MID TO UPPER 70S OVER
A LARGER AREA.

REMAINDER OF THE EXTENDED STAYED CLOSE TO THE GFS GUIDANCE AS UPPER
RIDGE SLOWLY MOVES EAST OVER REGION INTO THE SOUTHEAST BY MID TO
LATE WEEK. AGAIN LOWERED HIGH TEMPERATURES BY A DEGREE OR TWO
COMPARED TO THE MEX IN A FEW AREAS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SUNDAY FOR OKZ060.

     HEAT ADVISORY UNTIL 7 PM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
     OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...10
Hazardous weather outlook, Jul 16, 4:02 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
502 PM CDT FRI JUL 16 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
502 PM CDT FRI JUL 16 2010

...HOT AND HUMID CONDITIONS CONTINUE THROUGH WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

        AREA AT GREATEST RISK...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS

DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO SLOWLY MOVE SOUTH
AND SOUTHEAST ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
THE SLOW MOVEMENT OF THIS ACTIVITY WILL ALLOW FOR PERIODS OF HEAVY
RAIN WHICH WILL CREATE THE POTENTIAL FOR A FLASH FLOOD THREAT.
STRONG WINDS WILL ALSO BE POSSIBLE AS THUNDERSTORMS COLLAPSE.
THESE SHOWERS AND STORMS SHOULD BEGIN TO DIMINISH WITH THE LOSS OF
DAY TIME HEATING THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
TEMPERATURES IN THE MID TO UPPER 90S ALONG WITH HIGH
HUMIDITY WILL CONTINUE DANGEROUS HEAT CONDITIONS THROUGH
THE WEEKEND AND UPCOMING WEEK FOR EASTERN OKLAHOMA AND WEST
CENTRAL ARKANSAS. SEE LATEST /OKCNWPTSA/ FOR CURRENT HEAT
ADVISORIES AND WARNING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 16, 4:14 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
514 PM CDT FRI JUL 16 2010

OKZ069-162245-
ADAIR OK-
514 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
STILWELL...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...STILWELL AND BARON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3565 9451 3576 9476 3600 9462 3581 9449
      3578 9450 3578 9449 3571 9448
TIME...MOT...LOC 2215Z 312DEG 10KT 3580 9457
Special weather statement, Jul 16, 4:34 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
534 PM CDT FRI JUL 16 2010

OKZ076-162300-
LE FLORE OK-
534 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     SOUTHEASTERN LE FLORE

AT 535 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF MUSE...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BIG CEDAR AND MUSE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3453 9460 3472 9483 3490 9469 3476 9444
      3471 9445
TIME...MOT...LOC 2235Z 304DEG 3KT 3474 9469
Special weather statement, Jul 16, 4:37 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT FRI JUL 16 2010

OKZ076-162315-
LE FLORE OK-
537 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN LE FLORE

AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
HEAVENER...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HEAVENER.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3477 9448 3488 9462 3498 9454 3494 9444
      3491 9444 3483 9444
TIME...MOT...LOC 2238Z 304DEG 3KT 3490 9454
Special weather statement, Jul 16, 4:38 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
538 PM CDT FRI JUL 16 2010

OKZ072-162315-
SEQUOYAH OK-
538 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL SEQUOYAH

AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MARBLE CITY...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SALLISAW...VIAN...BRUSHY AND MARBLE
CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3550 9459 3538 9482 3550 9506 3565 9491
TIME...MOT...LOC 2238Z 304DEG 3KT 3556 9490
Special weather statement, Jul 16, 5:05 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
605 PM CDT FRI JUL 16 2010

OKZ054-170000-
OSAGE OK-
605 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN OSAGE

AT 605 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTH OF
BIGHEART...MOVING SOUTH AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...OKESA...PEARSONIA...
BIGHEART AND HULAH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9609 3699 9602 3666 9600 3664 9601
      3662 9655 3700 9654
TIME...MOT...LOC 2305Z 358DEG 26KT 3710 9631
Special weather statement, Jul 16, 5:14 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT FRI JUL 16 2010

OKZ058-170000-
OTTAWA OK-
614 PM CDT FRI JUL 16 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     OTTAWA

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
OTTAWA...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MIAMI...COMMERCE...WYANDOTTE...
QUAPAW AND PICHER.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3668 9461 3667 9476 3700 9503
      3700 9495 3700 9462
TIME...MOT...LOC 2314Z 325DEG 5KT 3690 9480

The radar

The Tulsa radar (KINX), 95 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Osage

When
July 16, 5:36 PM CST
Where
Osage County, Bigheart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.850, -96.220

Thunderstorm wind gusts were estimated at 60 mph.

Thunderstorm Wind, Ottawa

When
July 16, 5:45 PM CST
Where
Ottawa County, Commerce
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.930, -94.870

Strong thunderstorm wind blew down several trees and power lines.

Thunderstorm Wind, Ottawa

When
July 16, 6:00 PM CST
Where
Ottawa County, 3 mi SW of Wyandotte
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.769, -94.768

Strong thunderstorm wind blew down trees and power lines.

Flash Flood, Ottawa

When
July 16, 6:40 PM CST to 9:15 PM CST
Where
Ottawa County, 0.83 mi NW of Commerce to 0.79 mi N of North Miami
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.940, -94.879

Numerous streets were flooded, some of which were impassable.

Thunderstorm Wind, Craig

When
July 16, 6:48 PM CST
Where
Craig County, 9.42 mi SE of Vinita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.527, -95.026

Thunderstorm wind gusts were estimated to 60 mph.

Thunderstorm Wind, Wagoner

When
July 16, 7:50 PM CST
Where
Wagoner County, 4.24 mi NNE of Broken Arrow
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.104, -95.744

Strong thunderstorm wind blew down a tree at 41st Street South near 209th East Avenue.

Thunderstorm Wind, Tulsa

When
July 16, 7:55 PM CST
Where
Tulsa County, 2.27 mi S of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.017, -95.780

Strong thunderstorm wind blew down numerous tree limbs near Lynn Lane and 101st Street South.

Thunderstorm Wind, Wagoner

When
July 16, 8:20 PM CST
Where
Wagoner County, 2.27 mi ESE of Oneta
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.003, -95.685

Strong thunderstorm wind blew down trees at 111th Street South near Highway 51.

Thunderstorm Wind, Wagoner

When
July 16, 8:52 PM CST
Where
Wagoner County, 5 mi SE of Porter
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.819, -95.457

Strong thunderstorm wind blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252239, 252250, 254114, 252253, 252255, 252260, 252265, 252268, 252270.